Flood, Mahaska
- When
- March 8, 3:35 AM CST to March 13, 3:03 PM CST
- Where
- Mahaska County, 3.53 mi WNW of Peoria to 3.69 mi E of Rose Hill
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.489, -92.864
There were two wet periods during March that accounted for most of the month’s precipitation total. 81 inches of precipitation.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
There were two wet periods during March that accounted for most of the month’s precipitation total. A pair of storm systems on the 7th-8th and 9th-10th brought a statewide average of 1.81 inches of precipitation. Most of this precipitation fell in the form of rain with greatest amounts over southeastern Iowa where two to three inch totals were common. Conditions had been relatively dry ahead of this rainfall, and most of the snow had melted. The most significant rainfall occurred over the southeast one half to one third of the state, and thus most of the flooding occurred in these areas. Flooding was minor to moderate with damage being relatively limited.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 7, 11:45 PM CST, 3 hours 50 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1145 PM CST SAT MAR 7 2009 ...UPDATED 06Z AVIATION DISCUSSION... .SHORT TERM...TONIGHT COMPLEX SHORT TERM FORECAST WITH MANY THINGS OCCURRING. HAVE SEEN BETWEEN ONE HALF AND ONE INCH ACRS MUCH OF THE HIGHWAY 30 TO INTERSTATE 80 CORRIDOR TODAY. WE ARE HAVING SOMEWHAT OF A BREAK AT THE MOMENT WITH SFC FRONT CURRENTLY IN NORTHERN MISSOURI AS FIRST SHORT WAVE EXITS TO THE EAST. HOWEVER...WL SEE SHORTWAVE IN COLORADO EJECT OVERNIGHT WITH FORCING INCREASING WITH TIME. WEAK ELEVATED INSTABILITY WILL PERSIST IN THE SOUTHEAST OVERNIGHT AND ANTICIPATE THUNDER CHANCES TO REMAIN IN OUR SOUTHEAST THIRD WITH SOME ISOLATE CLAPS FARTHER NORTH. HEAVIEST RAINFALL IS EXPECTED TO BE CONCENTRATED IN NORTHERN MISSOURI INTO FAR SOUTHEAST IOWA NEAR THE SFC BOUNDARY. THIS SHOULD FALL JUST SOUTH OF THE AREA THAT HAD THE HEAVY RAIN LAST NIGHT. HAVE OPTED OUT OF FLASH FLOOD WATCH FOR NOW AS AREAS EXPECTING HEAVY RAIN TONIGHT HAVE ONLY SEEN ABOUT A THIRD OF AN INCH SO FAR. FARTHER NORTH...COLDER AIR HAS ENTERED NORTHERN IA WITH TEMPERATURES NEAR FREEZING FROM KDNS-KMCW. ANTICIPATE THE THREAT OF MIXED PCPN TO EXIST ALONG AND NORTH OF THIS LINE OVERNIGHT WITH SNOW THREAT BEST NEAR THE KEST AREA. HAVE INCLUDED A MIXTURE OF FREEZING RAIN...SLEET AND SNOW FARTHER SOUTH NEAR THE AFOREMENTIONED LINE. ACCUMULATIONS OF SNOW AND SOME ICE ARE SIGNIFICANT ENOUGH FOR THE ISSUANCE OF AN ADVISORY IN THE NORTH WHERE 2 TO 5 INCHES OF SNOW ARE ANTICIPATED. .LONG TERM...SUNDAY THROUGH SATURDAY MID RANGE CONTINUES TO BE ACTIVE WITH TWO MAIN STORM SYSTEMS TO DEAL WITH. FIRST IS THE CURRENT STORM THAT LINGERS INTO SUNDAY...WITH THE UPPER LOW FINALLY LIFTING OUT OF THE DESERT SOUTHWEST LATE TONIGHT AND SWINGS NORTHEASTWARD THROUGH THE AREA SUNDAY. HARDEST PART WILL BE NAILING DOWN PRECIPITATION TYPES WITH COLD AIR MOVING IN ON THE BACKSIDE. SOUNDINGS INDICATING MAINLY SNOW FOR THE NORTHWEST HALF OF THE CWA...WITH WAA ALOFT ALOFT ASSOCIATED WITH A TROWAL FEATURE KEEPING PRECIP AS LIQUID ACROSS THE SOUTHEAST. SOME INDICATING THAT ICE WILL NOT BE INTRODUCED DEPENDING ON THE DEPTH OF SATURATION...SO THERE IS A CHANCE FOR SOME FREEZING RAIN/DRIZZLE ALONG A DENISON TO MASON CITY LINE SUNDAY MORNING...WITH PRECIP EXPECTED TO CHANGE TO ALL SNOW BEFORE TAPERING OFF SUNDAY AFTERNOON. QPF IN THE RANGE OF A QUARTER TO HALF AN INCH EXPECTED...AND FOR NOW HAVE TRENDED TOWARD THE MORE CONSERVATIVE AMOUNTS...WHICH WOULD GIVE ADDITIONAL SNOW AMOUNTS SUNDAY OF AROUND 1 TO 3 INCHES MAINLY NORTH OF HIGHWAY 18. WEAK RIDGING ALOFT BUILDS IN FOR MONDAY...BUT ANOTHER SYSTEM SIMILAR TO THE CURRENT SYSTEM IS DEVELOPING ACROSS THE WESTERN/CENTRAL US BY MONDAY NIGHT. SFC LOW EXPECTED TO BE CENTERED OVER SE COLORADO BY MONDAY NIGHT...WITH A SFC FRONT STRETCHING EAST/NORTHEASTWARD INTO KANSAS/SRN IA/NRN MO BY LATE MONDAY NIGHT WITH WAA SENDING H85 TEMPERATURES TO AROUND +10C BY EARLY TUESDAY MORNING. THEREFORE STILL ANTICIPATE WARMING TEMPERATURES MONDAY NIGHT IN STRONG WAA PATTERN...WITH THE LOW LIFTING OUT TUESDAY DURING THE DAY. WAA PATTERN SHOULD LEAD TO A CHANCE FOR SHOWERS AND THUNDERSTORM MONDAY NIGHT...WITH MODELS HINTING AT A FASTER PROGRESSION IN THE ARRIVAL OF THE WARM AIR WHICH WOULD SUGGEST PRECIP BEGINNING LATE MONDAY AFTERNOON. FOR NOW...SOUNDINGS STILL RELATIVELY DRY SO HAVE OPTED TO KEEP THAT TIME PERIOD DRY FOR NOW. BIGGER ISSUE WILL COME INTO TUESDAY...WITH STRONG COLD FRONT TO MOVE THROUGH THE CWA FOLLOWED BY THE DRY SLOT. EXPECT CONVECTION TO BREAK OUT ALONG THIS FRONT TUESDAY DURING THE DAY...AND QUICKLY SLIDE EASTWARD INTO ERN/NERN IOWA THROUGH THE DAY. LEFT SOME CHANCE POPS ACROSS THE WEST/SOUTHWEST FOR TIMING/PLACEMENT CHANGES IN THE TRACK OF THE SYSTEM. LOOKS LIKE EXTREME NORTHWESTERN CWA TO GET CLIPPED WITH PRECIP ON THE BACKSIDE OF THE SYSTEM...WITH SNOW POSSIBLE AS COLD AIR SURGES INTO THE NRN PLAINS/MO VALLEY REGION TUESDAY THROUGH TUESDAY NIGHT. GFS QUITE COLD SENDING H85 TEMPERATURES DOWN TO AROUND -20C BY TUESDAY EVENING...WITH THE EC MORE CONSERVATIVE ONLY DROPPING TO AROUND -10C. TRENDED TOWARD THE EC WITH THE SLIGHTLY WARMER SOLUTION...BUT WITH NEW SNOWFALL ACROSS THE NORTH AND HIGH PRESSURE BUILDING INTO THE AREA TUESDAY NIGHT INTO WEDNESDAY...EXPECT A FAIRLY CHILLY NIGHT TUESDAY NIGHT...AND AGAIN WEDNESDAY NIGHT. && .HYDROLOGY... GOOD ONE HALF TO ONE INCH ALONG AND EAST OF INTERSTATE 35 AND FROM THE INTERSTATE 80 CORRIDOR UP TO HIGHWAY 3. ADDITIONAL RAINFALL TONIGHT WILL BE HEAVIEST IN OUR SOUTHEAST BUT WL SEE SOME DECENT AMOUNTS FARTHER NORTH AS WELL. HAVE OPTED FOR A FLASH FLOOD WATCH IN OUR FAR EAST WITH RECENT REPORTS OF CREEKS AT OR SLIGHTLY ABOVE CAPACITY IN THE WATERLOO AREA. && .AVIATION...08/06Z WIDESPREAD MVFR TO IFR CIGS WILL CONTINUE THROUGH MUCH OF THE PERIOD THOUGH PERIODIC VFR CAN BE EXPECTED NEAR KMCW EARLY. A WINTRY MIX OF PRECIPITATION IS EXPECTED FOR THE NORTHERN THREE SITES DURING THE PERIOD INCLUDING KFOD...KMCW AND TO A LESSER EXTENT IN KALO SUNDAY. EXPECT RAIN TO CHANGE TO SLEET AND SNOW DURING THE PERIOD. THUNDERSTORMS WILL REMAIN PREVALENT OVER SOUTHERN IOWA WITH KDSM AND KOTM BEING AFFECTED THROUGH MUCH OF THE OVERNIGHT. RAIN OR DRIZZLE IS POSSIBLE TO CONTINUE ACROSS THE SOUTH AS WELL SUNDAY MORNING. POSSIBLE SOME CLEARING LATE IN THE PERIOD WITH WINDS BECOMING LIGHT. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR APPANOOSE-BLACK HAWK-BREMER-BUTLER-DAVIS-GRUNDY-JASPER-LUCAS-MAHASKA-MARION- MARSHALL-MONROE-POWESHIEK-TAMA-WAPELLO-WAYNE. WINTER WEATHER ADVISORY FROM MIDNIGHT CST TONIGHT TO 4 PM CDT SUNDAY FOR CALHOUN-CERRO GORDO-EMMET-HANCOCK-HUMBOLDT-KOSSUTH- PALO ALTO-POCAHONTAS-SAC-WINNEBAGO-WORTH. && SHORT TERM/LONG TERM...CAC/MJA AVIATION...DONAVON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 819 PM CST SAT MAR 7 2009 IAZ046>048-057>060-070>073-081>083-092>094-090230- GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-MADISON- WARREN-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR- 819 PM CST SAT MAR 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT. A FEW SEVERE STORMS ARE POSSIBLE WITH HAIL UP TO QUARTER SIZE THE MAIN THREAT. LOCALLY HEAVY RAINFALL COULD ALSO PRODUCE STREET FLOODING...AND FLOODING ALONG SMALL CREEKS AND STREAMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY PERIODS OF SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE INTO SUNDAY MORNING. ANOTHER SYSTEM MAY BRING ADDITIONAL CHANCES FOR THUNDERSTORMS AROUND TUESDAY. THE SEVERE WEATHER POTENTIAL WILL BE BETTER DEFINED IN THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES TONIGHT... ESPECIALLY ACROSS SOUTHERN IOWA. IAZ025-026-035>037-090230- WRIGHT-FRANKLIN-WEBSTER-HAMILTON-HARDIN- 819 PM CST SAT MAR 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT RAIN MAY MIX WITH OR CHANGE TO SNOW OR FREEZING RAIN AFTER MIDNIGHT. MINOR SNOW AND ICE ACCUMULATIONS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A MIX OF FREEZING RAIN AND SNOW IS POSSIBLE SUNDAY. A MINOR GLAZING OF ICE IS POSSIBLE. ANOTHER SYSTEM MAY BRING ADDITIONAL SNOW ACCUMULATIONS AROUND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER REPORTS OF SNOW AND ICE ACCUMULATIONS ARE ALWAYS APPRECIATED AND ENCOURAGED. IAZ004>007-015>017-023-024-033-034-090230- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-SAC-CALHOUN- 819 PM CST SAT MAR 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IOWA. .DAY ONE...TONIGHT OCCASIONAL FREEZING RAIN...SLEET AND SNOW ARE EXPECTED TO DEVELOP TONIGHT. SNOW ACCUMULATIONS MAY REACH ONE TO THREE INCHES BY DAYBREAK SUNDAY WITH LESSER AMOUNTS SOUTH. ICE ACCUMULATIONS UP TO ONE TENTH INCH ARE ALSO POSSIBLE. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE WINTRY PRECIPITATION WILL CONTINUE SUNDAY MORNING WITH ADDITIONAL SNOW AND SLEET ACCUMULATIONS. TOTAL SNOW AND SLEET ACCUMULATIONS SHOULD VARY FROM LESS THAN AN INCH ALONG HIGHWAY 20...WITH 2 TO 4 INCHES POSSIBLE CLOSER TO THE MINNESOTA BORDER. ANOTHER SYSTEM MAY BRING ADDITIONAL SNOW ACCUMULATIONS AROUND TUESDAY. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA THROUGH SUNDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER REPORTS OF SNOW AND ICE ACCUMULATIONS ARE ALWAYS APPRECIATED AND ENCOURAGED. IAZ027-028-038-039-049-050-061-062-074-075-084>086-095>097-090230- BUTLER-BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK- MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS- 819 PM CST SAT MAR 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA EAST OF INTERSTATE 35. .DAY ONE...TONIGHT SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS THE AREA TONIGHT WITH RAINFALL AMOUNTS OVER 1 INCH POSSIBLE. THESE RAINFALL AMOUNTS MAY CAUSE SMALL STREAMS TO FLOW OUT OF THEIR BANKS. IN ADDITION...THERE IS A SLIGHT RISK FOR SEVERE STORMS SOUTH OF INTERSTATE 80 TONIGHT WITH HAIL UP TO THE SIZE OF QUARTERS POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE SUNDAY MORNING BEFORE DIMINISHING. A FEW STREAMS MAY BEGIN TO FLOW OUT OF THEIR BANKS DUE TO RAINFALL RECEIVED TONIGHT AND SUNDAY. ANOTHER CHANCE FOR ISOLATED THUNDERSTORMS ARRIVES ON TUESDAY. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH NOON SUNDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER RAINFALL REPORTS ARE ALWAYS APPRECIATED AND ENCOURAGED. IAZ044-045-090230- CRAWFORD-CARROLL- 819 PM CST SAT MAR 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL IOWA. .DAY ONE...TONIGHT RAIN MAY MIX WITH FREEZING RAIN AND SNOW OVERNIGHT WITH ICE ACCUMULATIONS UP TO ONE TENTH OF AN INCH POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE WINTRY PRECIPITATION WILL CONTINUE SUNDAY MORNING WITH MINOR ADDITIONAL SNOW AND ICE ACCUMULATIONS POSSIBLE. ANOTHER SYSTEM MAY BRING ADDITIONAL SNOW ACCUMULATIONS AROUND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER REPORTS OF SNOW AND ICE ACCUMULATIONS ARE ALWAYS APPRECIATED AND ENCOURAGED. DONAVON
The national radar mosaic for the moment the first event began.
10 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 153814, 153812, 153811, 153807, 153817, 153804, 153815, 153816, 153813, 153818.